|March 26, 2016|
Akathisia , or acathisia , is a syndrome characterized by unpleasant sensations of "inner" restlessness that manifests itself with an inability to sit still or remain motionless (hence the word's origin in Ancient Greek: from - kath??zein - "to sit" with a privative a as prefix expressing negation or absence; literally meaning inability to sit ). It can be a side effect of medications, mainly neuroleptic antipsychotics especially the phenothiazines (such as perphenazine and chlorpromazine), thioxanthenes (such as flupenthixol and zuclopenthixol) and butyrophenones (such as haloperidol (Haldol)), piperazines (such as ziprasidone), antiemetics (such as metoclopramide and promethazine), and stimulants (such as antidepressants and amphetamines). Akathisia can also, to a lesser extent, be caused by Parkinson's disease and related syndromes., and likely other neurological diseases. However, this may be due more to the drugs used in treatment such as sinemet (l- dopamine) and less with the Parkinson's Disease itself. Another major
cause is withdrawal from most any physical addiction such as benzodiazepine withdrawal syndrome. It was discovered that akathisia involves increased levels of the neurotransmitter norepinephrine, which is associated with mechanisms that regulate aggression, alertness, and arousal. Though no further research has been done of yet, it may also be involved with disrupted NMDA channels in the brain, which have both synergistic and regulatory effects on norepinephrine.
Akathisia may range in intensity from a sense of disquiet or anxiety, to severe discomfort, particularly in the knees. Patients typically pace for hours because the pressure on the knees reduces the discomfort slightly, then they sit or lie down, because of fatigue in the knees. At high doses or with potent drugs such as haldol or chlorpromazine the feeling lasts all day from wake-up to sleep. When misdiagnosis occurs in antipsychotic neuroleptic-induced akathisia, more antipsychotic neuroleptics may be prescribed, potentially worsening the symptoms. High-functioning patients have described the feeling as a sense of inner tension and torment or chemical torture. Many patients describe symptoms of neuropathic pain akin to fibromyalgia and restless legs syndrome. Tardive, or late-persisting akathisia may go on long after the offending drug is discontinued, sometimes for a period of years???unlike the related tardive dyskinesia, which can be permanent.
The presence and severity of akathisia can be measured using the Barnes Akathisia Scale.
The term was coined before the introduction of antipsychotics by the Czech neuropsychiatrist Ladislav Haskovec (1866???1944) who described the phenomenon in 1901.
Reports of akathisic states can be found in the medical literature before the advent of neuroleptics. Healy, et al. (2006), described the following regarding akathisia: tension, insomnia, a sense of discomfort, motor restlessness, and marked anxiety and panic. Increased labile affect can result, such as weepiness. Interestingly, in some people the opposite response to SSRIs occurs, in the form of emotional blunting; but sufficient clinical research has not yet been made in this area.
Jack Henry Abbot (1981) described the effects of akathisia produced by antipsychotic drugs:
Patients who suffer from neuroleptic-induced akathisia often react by refusing treatment . At the extreme end, patients who have been treated with neuroleptic antipsychotics for psychotic episodes or prochlorperazine for nausea may rarely run away from hospitals or emergency rooms due to this disconcerting sensation.
Akathisia is most often seen as a side effect of antipsychotic medications, but has other causes as well:
The 2006 UK study by Healy, Herxheimer, and Menkes observed that akathisia is often miscoded in antidepressant clinical trials as "agitation, emotional lability, and hyperkinesis (overactivity)". The study further points out that misdiagnosis of akathisia as simple motor restlessness occurs, but that this is more properly classed as dyskinesia. Healy, et al., further show links between antidepressant-induced akathisia and violence, including suicide, as akathisia can "exacerbate psychopathology." The study goes on to state that there is extensive clinical evidence correlating akathisia with SSRI use, showing that approximately ten times as many patients on SSRIs as those on placebos showed symptoms severe enough to drop out of a trial (5.0% compared to 0.5%).
Akathisia can be reduced by withdrawing or decreasing the dose of the causative agent, or by administering other drugs, though the latter proves many times to be counter-productive unless the person administering and managing the drugs has an extensive knowledge of neurobiology and pharmakinetics. The first-line treatment of akathisia is usually the anti-cholinergic procyclidine. Some doctors prescribe the beta-blocker, propranolol, mainly for its calming effect. Benzodiazepines such as clonazepam are also effective to a certain degree, however prescribing physicians should be forewarned not to plan on long-term treatment for akathisia due to the serious side effects of acute benzodiazepine withdrawal syndrome. Benztropine and Trihexyphenidyl can also be used to treat this condition.
One study showed that vitamin B6 is effective for the treatment of neuroleptic-induced akathisia.
N Acetyl Cysteine also showed a positive effect on akathisia in an RCT.
GNU Free Documentation License. It uses material from the Wikipedia article "akathisia".
All informatin on the site is © www.diseases-diagnosis.com 2002-2011. Last revised: January 2, 2011|
Are you interested in our site or/and want to use our information? please read how to contact us and our copyrights.
To let us provide you with high quality information, you can help us by making a more or less donation: